Hail, Otoe
- When
- September 1, 6:35 PM CST
- Where
- Otoe County, Palmyra
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.700, -96.380
Severe storms developed during the evening of September 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe storms developed during the evening of September 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 1, 5:08 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
608 PM CDT Sat Sep 1 2018
.SHORT TERM...(Tonight through Tuesday)
Issued at 351 PM CDT Sat Sep 1 2018
The main forecast problems during the forecast period is
severe weather and heavy rain.
A surface cold front extending from north central Iowa to south
central Nebraska is forecast to move little during the forecast
period. Along and south of surface front surface dewpoints are in
the lower 70s. ML CAPE values are at 17Z between 500 and 2000
J/Kg. This will increase to around 3000 J/Kg with continued
surface heating south of the front over southeast Nebraska.
Forecast 0-6 KM bulk shear over southeast Nebraska is expected to
be between 35-40 kts, which is sufficient for a severe
thunderstorm development.
Water vapor imagery indicate upper short wave lifting out northeast
out of near the KS/CO border. This wave is expected to enhance
convective development across northern Kansas and south central
Nebraska. HRRR models indicate a complex of storms reaching the
southwestern portion part of the OAX CWA by 00Z and then moving
northeast to near LNK and BIE between 01-02Z and to OMA by 03Z.
Main hazards will be larger hail and damaging winds with After
that wave goes through, convection lingers on through the night.
This lingering convection brings up the possibility of flash
flooding. PW values from model soundings in eastern Nebraska and
western Iowa are forecast to be 1.5 to 1.8 inches,which is high
for this time of year. Planning on doing a flash flood watch to
cover southwest Iowa and several counties in southeast Nebraska.
Depending on what happens tonight, a flash flood watch is a
distinct possibility for Sunday or Monday as more waves of
thunderstorms move across the area due to the surface front
stalling out across southeast Nebraska and western Iowa. Models
bring in another wave of storms mainly Sunday night and again on
Monday.
Front lifts northward Monday night into Tuesday with
thunderstorms again possible during the day.
.LONG TERM...(Tuesday night through Saturday)
Issued at 351 PM CDT Sat Sep 1 2018
Tuesday night, another round of storms is forecast to move into
the area as the front moves southward This activity and continue
into Wednesday. After Wednesday, front moves into Kansas and
Missouri. But, thunderstorm activity may linger on and off through
Sunday over southeast parts of Nebraska.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 553 PM CDT Sat Sep 1 2018
Thunderstorms activity is expected to develop at all TAF sites
this evening. LNK and OMA will see the storm potential increase
from 01-03z at LNK and OFK and 02-04z at OMA. Some of these
storms tonight have the potently to be strong to severe,
particularly over southeast Nebraska impacting LNK and OMA.
Scattered storms are expected to continue overnight with off and
on rain chances through Sunday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ045-050>053-
065>068-078-088-089.
IA...Flash Flood Watch through Sunday morning for IAZ055-056-069-079-
080.
&&
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...HBHazardous Weather Outlook National Weather Service Omaha/Valley NE 458 PM CDT Sat Sep 1 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-021200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 458 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Severe thunderstorms are expected through much of the evening, especially along and south of Interstate 80. The best timing for severe weather will from around 6 to 7 pm, through about 3 to 5 am. A few storms could approach severe limits with winds 60 mph or higher, hail of 1 to 2 inches in diameter, and 1 to 2 inches of rain. Those with outdoor plans this evening should remain weather aware and be ready to implement a severe weather plan at a moments notice. There could be flash flooding tonight, especially if several rounds of storms move over the same locations. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Scattered thunderstorms remain in the forecast for Sunday through Monday. Some strong storms and areas of locally heavy rain will be possible, especially from late Sunday afternoon into Monday morning. Some flash flooding could develop. Total rainfall through Monday could reach 3 to 5 inches in some spots across east central Nebraska and western Iowa. The weather pattern should remain active through at least mid week, with a continued chance for thunderstorms just about every day. Minor flooding will continue along the Missouri River upstream of Lewis and Clark Lake in northwest Knox county. With the expected heavy rains through the remainder of the Labor Day weekend, additional river flooding could develop. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in some areas tonight, primarily across southeast Nebraska and southwest Iowa. Pearson
The Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
8 thunderstorm wind, 4 heavy rain, 1 hail. Local standard time, as filed.
Trees were reported blown down. The size of the trees was not given.
A weather station measured an 83 MPH wind gust.
Another gust of 83 mph was measured.
A power outage was reported at 31St and Merrill.
Numerous trees and power lines were reported down across the city.
An amateur radio operator reported 1.8 inches of rain in 30 minutes.
The Emergency Manager reported 1.5 inches of rain was measured in 45 minutes.
A spotter reported 2.54 inches of rain.
The Emergency Manager reported 2.44 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774349, 774361, 774350, 774351, 774352, 774353, 774354, 774355, 774356, 774357, 774358, 774359, 774360.